Alert archive / Tennessee / Flash Flood Warnings in 1998

Flash Flood Warning 4, NWS Nashville, TN

January 7, 19985 counties in Tennessee

NWS Nashville, TN issued this flash flood warning at Jan 7, 1998, 12:03 PM CST for 5 counties in Tennessee. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 7, 1998, 12:03 PM CST (18:03 UTC)
Expired
Jan 7, 1998, 4:00 PM CST
In force
4 hr
Issued by
NWS Nashville, TN
Area
Whole counties

Counties Bedford County, TN, Coffee County, TN, Lincoln County, TN, Marshall County, TN, Moore County, TN

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.1 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1998-01-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1998-01-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
552 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBNA 071802
FFWBNA
TNC003-007-015-027-031-041-051-055-061-087-099-101-103-115-117-
119-127-133-137-141-153-175-177-181-185-072200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
1203 PM CST WED JAN 7 1998

THE NATIONAL WEATHER SERVICE IN NASHVILLE TN HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 400 PM CST
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN MIDDLE TENNESSEE

   ...BEDFORD
   ...CANNON
   ...CLAY
   ...COFFEE
   ...DEKALB
   ...FRANKLIN
   ...GILES
   ...JACKSON
   ...LAWRENCE
   ...LEWIS
   ...LINCOLN
   ...MARSHALL
   ...MAURY
   ...MOORE
   ...OVERTON
   ...PUTNAM
   ...WARREN
   ...WAYNE
   ...WHITE

IN SOUTHEAST TENNESSEE

   ...BLEDSOE
   ...GRUNDY
   ...MARION
   ...SEQUATCHIE
   ...VAN BUREN

IN EAST TENNESSEE

   ...PICKETT
 
AT 1156 AM CST...A LARGE AREA OF MODERATE TO HEAVY RAIN WAS OCCURING
ACROSS MUCH OF MIDDLE TENNESSEE AND WILL CONTINUE THROUGH 3 PM AT
MOST LOCATIONMS. MOST PLACES CAN EXPECT TO RECEIVE AN ADDITIONAL
HALF TO ONE INCH OF RAIN.  DUE TO THE PREVIOUS HEAVY RAIN AND THE
SATURATED TOP SOIL...THE ADDITIONAL RAINFALL WILL QUICKLY RUN-OFF
CAUSING RAPID RISES ALONG CREEKS AND RIVERS. IF YOU ARE IN A FLASH
FLOOD PRONE AREA...YOU NEED TO MOVE TO HIGHER GROUND IMMEDIATELY
BEFORE IT BECOMES TOO LATE.

LINCOLN COUNTY OFFICIALS WERE CLOSING SEVERAL ROADS ACROSS THE
COUNTY DUE TO HIGH WATER.  PUBLIC REPORTS OF CREEKS AND STREAMS
NEAR OR AT BANKFUL WERE COMMON ACROSS MUCH OF SOUTHERN AND EASTERN
MIDDLE TENNESSEE.

MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. DO NOT ATTEMPT
TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY.
NEVER TRY TO CROSS A FLOWING STREAM>...EVEN A SMALL ONE...ON FOOT.
 

&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Jan 7, 9:40 AM CST, 2 hours 23 minutes earlier.

Area forecast discussion, Jan 7, 9:40 AM CST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
940 AM CST WED JAN 7 1998

FIRST...NEED BETTER AGREEMENT BTWN ZN FCST AND FFA. LOCAL MEDIA HAS
BEEN CALLG CONCERNG DISCREPANCY AND RIGHTFULLY SO.  ZN PACKAGE MENTIONS
FFA TDY FOR ZN GRP 7...AND TDY AND TNGT FOR ZN GRP 6. HWVR FFA JUST
MENTIONS TDY FOR ABV AREA.

OTRW FFA APPRS TO BE PLACED JUST RIGHT AS NEXT BATCH OF MDT/HVY RAIN
CREEPING NWD ACRS AL BRDR. SINCE 09Z...LOCATIONS NR SRN PLATEAU AND
EXTRM SRN MID TN HAVE ALREADY MEASURED 0.75 - 1.33 INCHES. UPR AIR
ANLYS DEPICT 850 LOW IN LWR MS VLY..A LTL DEEPER THAN PROGGED...WITH
BEST HEIGHT FALLS TO THE NE. LATEST MDL RUN HAS SOME DISCREPANCY IN
POSITION WITH NGM MUCH FURTHER N. FAVOR LOCATION SUGGESTED BY ETA AT
00Z SINCE SYS STILL APPRS TO BE DEEPENING...THUS SLOWER MOVEMENT.

RAIN...HVY AT TIMES...WL CONT THRUOUT THE AFTN AND INTO THE EVENING HRS
ALONG THE PLATEAU. DUE TO DEEPENING SYS AND MOIST UNSTBL AMS OVR
AREA...S6TILL XPCT SOME CONVCTN AS WELL OVR SRN MID TN.
09

In the hours before

Special weather statement, Jan 7, 7:10 AM CST, 4 hours 53 minutes before
TNZ005>011-022>033-055>065-075>082-093>098-071915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
710 AM CST WED JAN 7 1998

A FLASH FLOOD WATCH IS IN EFFECT TODAY FOR ALL OF MIDDLE TENNESSEE...
GENERALLY ALONG AND EAST OF A LINE FROM DOVER TO WAYNESBORO. THIS
INCLUDES THE METROPOLITAN AREAS OF NASHVILLE...COLUMBIA...CLARKSVILLE
...MURFREESBORO...COOKEVILLE...PULASKI AND WINCHESTER.

A FLASH FLOOD WATCH IS IN EFFECT THROUGH TONIGHT FOR EASTERN
MIDDLE TENNESSEE...GENERALLY ALONG AND EAST OF A LINE FROM CELINA TO
MONTEAGLE.

AREAS OF HEAVY RAIN EXPECTED TO MOVE ACROSS MIDDLE TENNESSEE TODAY
AND CONTINUE OVER EASTERN PARTS OF THE MID-STATE AREA TONIGHT.
THUS...FLASH FLOOD WATCHES HAVE BEEN ISSUED.
<<

AT 7 AM CST...THE FIRST BATCH OF HEAVY RAIN TO AFFECT OUR AREA WAS
OCCURRING MAINLY NORTH OF A LINE FROM COLUMBIA TO JASPER...AND
WAS MOVING OFF TO THE NORTHEAST.

THE LEADING EDGE OF A SECOND BATCH OF HEAVY RAIN WAS STILL
DOWN OVER NORTHERN ALABAMA...BETWEEN MUSCLE SHOALS AND FORT
PAYNE...AND IS EXPECTED TO SPREAD ACROSS SOUTHERN MIDDLE TENNESSEE
BETWEEN 8 AM AND 10 AM CST.

DOPPLER RADAR INDICATES THAT BETWEEN 1/2 AND 1 INCH OF RAIN FELL OVER
PARTS OF WAYNE...LAWRENCE AND GILES COUNTIES BETWEEN MIDNIGHT AND
6 AM CST...AND SIMILAR TOTALS WILL LIKELY FALL WITH THIS NEXT BATCH
OF RAIN HEADED IN FROM ALABAMA. THUS...FOLKS IN EXTREME SOUTHERN
PARTS OF MIDDLE TENNESSEE MAY SEE STORM TOTALS APPROACHING TWO INCHES
BY NOON.

RAIN TOTALS OF AT LEAST 2 INCHES WILL BE COMMON IN MANY PARTS
OF MIDDLE TENNESSEE TODAY...AND YOU ARE ADVISED TO STAY TUNED TO
NOAA WEATHER RADIO...CABLE TV...AND ANOTHER RELIABLE SOURCE OF
WEATHER INFORMATION THORUGHOUT THE DAY.

A FLASH FLOOD WATCH MEANS THE THREAT OF FLASH FLOODING EXISTS WITHIN
THE WATCH AREA.  IF YOU ARE IN THE WATCH AREA YOU SHOULD MONITOR
WEATHER CONDITIONS CLOSELY. BE READY TO MOVE TO HIGHER GROUND IF
FLOODING IS OBSERVED OR WARNING IS ISSUED. NEVER TRY TO CROSS
FLOODED ROADS.
Special weather statement, Jan 7, 7:10 AM CST, 4 hours 53 minutes before
TNZ005>011-022>033-055>065-075>082-093>098-071915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
710 AM CST WED JAN 7 1998

A FLASH FLOOD WATCH IS IN EFFECT TODAY FOR ALL OF MIDDLE TENNESSEE...
GENERALLY ALONG AND EAST OF A LINE FROM DOVER TO WAYNESBORO. THIS
INCLUDES THE METROPOLITAN AREAS OF NASHVILLE...COLUMBIA...CLARKSVILLE
...MURFREESBORO...COOKEVILLE...PULASKI AND WINCHESTER.

A FLASH FLOOD WATCH IS IN EFFECT THROUGH TONIGHT FOR EASTERN
MIDDLE TENNESSEE...GENERALLY ALONG AND EAST OF A LINE FROM CELINA TO
MONTEAGLE.

AREAS OF HEAVY RAIN EXPECTED TO MOVE ACROSS MIDDLE TENNESSEE TODAY
AND CONTINUE OVER EASTERN PARTS OF THE MID-STATE AREA TONIGHT.
THUS...FLASH FLOOD WATCHES HAVE BEEN ISSUED.
<<

AT 7 AM CST...THE FIRST BATCH OF HEAVY RAIN TO AFFECT OUR AREA WAS
OCCURRING MAINLY NORTH OF A LINE FROM COLUMBIA TO JASPER...AND
WAS MOVING OFF TO THE NORTHEAST.

THE LEADING EDGE OF A SECOND BATCH OF HEAVY RAIN WAS STILL
DOWN OVER NORTHERN ALABAMA...BETWEEN MUSCLE SHOALS AND FORT
PAYNE...AND IS EXPECTED TO SPREAD ACROSS SOUTHERN MIDDLE TENNESSEE
BETWEEN 8 AM AND 10 AM CST.

DOPPLER RADAR INDICATES THAT BETWEEN 1/2 AND 1 INCH OF RAIN FELL OVER
PARTS OF WAYNE...LAWRENCE AND GILES COUNTIES BETWEEN MIDNIGHT AND
6 AM CST...AND SIMILAR TOTALS WILL LIKELY FALL WITH THIS NEXT BATCH
OF RAIN HEADED IN FROM ALABAMA. THUS...FOLKS IN EXTREME SOUTHERN
PARTS OF MIDDLE TENNESSEE MAY SEE STORM TOTALS APPROACHING TWO INCHES
BY NOON.

RAIN TOTALS OF AT LEAST 2 INCHES WILL BE COMMON IN MANY PARTS
OF MIDDLE TENNESSEE TODAY...AND YOU ARE ADVISED TO STAY TUNED TO
NOAA WEATHER RADIO...CABLE TV...AND ANOTHER RELIABLE SOURCE OF
WEATHER INFORMATION THORUGHOUT THE DAY.

A FLASH FLOOD WATCH MEANS THE THREAT OF FLASH FLOODING EXISTS WITHIN
THE WATCH AREA.  IF YOU ARE IN THE WATCH AREA YOU SHOULD MONITOR
WEATHER CONDITIONS CLOSELY. BE READY TO MOVE TO HIGHER GROUND IF
FLOODING IS OBSERVED OR WARNING IS ISSUED. NEVER TRY TO CROSS
FLOODED ROADS.

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 7, 10:17 AM CSTFlash Flood WarningOHXCoffee, Franklin, Grundy, Moore3 hr
Jan 7, 10:17 AM CSTFlash Flood WarningOHXMarion, Sequatchie3 hr
Jan 7, 10:17 AM CSTFlash Flood WarningOHXGiles, Lawrence, Lincoln3 hr
Jan 7, 12:03 PM CSTFlash Flood WarningOHXFranklin, Grundy, Marion4 hr
Jan 7, 12:03 PM CSTFlash Flood WarningOHXJackson, Putnam4 hr
Jan 7, 12:03 PM CSTFlash Flood WarningOHXLawrence, Lewis, Maury, Wayne4 hr
Jan 7, 12:03 PM CSTFlash Flood WarningOHXClay, Overton, Pickett4 hr
Jan 7, 12:03 PM CSTFlash Flood WarningOHXBledsoe, Sequatchie, Van Buren, Warren, White4 hr
Jan 7, 12:03 PM CSTFlash Flood WarningOHXCannon, DeKalb4 hr
Jan 7, 12:03 PM CSTFlash Flood WarningOHXGiles4 hr

Nearby

Flash Flood Warnings in Tennessee, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.